Arizona, 2017Heavy Snow in Arizona, May 17 to 18, 2017
May 17 to 18, 2017 · NWS FGZ · 1 event in 1 county or zone
A strong late season low pressure system moved across Arizona. Light snow of an inch or more fell over an area above 6000 feet roughly north and east of Payson to the Four Corners.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong late season low pressure system moved across Arizona. Light snow of an inch or more fell over an area above 6000 feet roughly north and east of Payson to the Four Corners. The area upwind from the Black Mesa picked up the most snow.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at May 17, 2:57 PM MST, 6 hours 3 minutes earlier.
Area forecast discussion, May 17, 2:57 PM MST, 6 hours 3 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
257 PM MST Wed May 17 2017
.SYNOPSIS...A strong cold front will drop south tonight
delivering a round of gusty winds and cooler temperatures along
with a band of showers and thunderstorms. The chance of showers
and cool temperatures will linger Thursday before warmer weather
moves into the area for the weekend and early next week.
&&
.DISCUSSION...A change to wet and cool conditions across
northern Arizona will occur tonight and last through the end of
the week before warming fair conditions move into the region
this weekend and into next week.
This change in the weather pattern is due to a strong low
pressure system moving across the Great Basin. A cold front
dropping out of this system will bring seasonably cool conditions
and some shower activity as it moves across the state this
evening and overnight.
Most of the moisture associated with this system will stay
north of the Mogollon Rim, with the heavies precipitation
looking to fall over the Northern stretches of Navajo and
Apache counties.
While most locations will see the bulk of precipitation fall as
rain from this system some locations could see a few snowflakes
fall with little to no accumulations below 7200 feet. The
biggest winter impacts are expected to occur over the Chuska
Mountains of Northern Apache County. Route 12 over Buffalo Pass
is expected to see winter driving conditions as around 2 inches
of snow is expected to occur with the latest forecast runs.
Confidence over amounts is relatively low for this close to the
system, some model suites show a wide range of precipitation
amounts for this frontal passage. As the event moves across the
area tonight expect updates as satellite and radar sampling
helps hone in precipitation amounts.
Clearing conditions are expected Thursday morning as the
precipitation associated with the cold front exits the state. By
Thursday afternoon some convection associated with the moist
environment and steep lapse rates could trigger some shower
activity.
Another lobe of instability will rotate through the area Thursday
night and Friday morning bringing a second round of potentially
widespread showers across much of Northern Arizona. As this
instability exits the region the parent low pressure system will
transition from the Rocky Mountains to the the northern great
plains. A ridge of high pressure will slide over the southwest
replacing cool unsettled conditions with warm clement weather
through the weekend and into next week.
&&
.AVIATION...For the 00Z package...Southwest gusting 30-40kts
will decrease this evening...becoming northwesterly behind the front
dropping southward from Utah. Expect MVFR conditions in heavier
showers, generally along and northeast of the Mogollon Rim. Widely
scattered showers will re-develop Thursday afternoon over the higher
terrain, with isolated MVFR conditions expected. Aviation discussion
not updated for TAF amendments.
&&
.FIRE WEATHER...A cold front will move southward across the
forecast area with scattered showers and thunderstorms expected
overnight, most numerous north and east of the Mogollon Rim.
Weakening southwest winds will turn sharply to the northwest with
the passage of the front. Drying conditions, cool temperatures, and
lighter winds are expected Thursday and Friday
Saturday through Monday...Expect warming conditions and typical
light breezes as dry westerly flow develops over the region.
&&
.FGZ WATCHES/WARNINGS/ADVISORIES...Wind Advisory until 8 PM MST
this evening FOR AZZ004-007-009-011>017-039-040.
&&
PUBLIC...Suk
AVIATION...BAK
FIRE WEATHER...BAK
For Northern Arizona weather information visit
weather.gov/flagstaff
Hazardous weather outlook, May 17, 4:03 AM MST, 16 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Flagstaff AZ
403 AM MST Wed May 17 2017
AZZ004-007-009-011>017-039-040-180100-
Kaibab Plateau-Coconino Plateau-
Northeast Plateaus and Mesas Hwy 264 Northward-
Chuska Mountains and Defiance Plateau-
Little Colorado River Valley in Coconino County-
Little Colorado River Valley in Navajo County-
Little Colorado River Valley in Apache County-
Western Mogollon Rim-Eastern Mogollon Rim-White Mountains-
Black Mesa Area-Northeast Plateaus and Mesas South of Hwy 264-
403 AM MST Wed May 17 2017
This Hazardous Weather Outlook is for portions of north central
Arizona...northeast Arizona and west central Arizona.
.DAY ONE...Today and Tonight
A strong cold front will bring another round of strong west to
southwest winds today. Wind gusts in the 35 to 45 mph range are
likely along and north of the Mogollon Rim and a Wind Advisory is
in effect. Showers and thunderstorms will spread from north to
south this afternoon through late tonight along the cold front.
Some light snow accumulation is possible tonight above 7000 to
8000 feet.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Showers and thunderstorms along the cold front will reach the
White Mountains Thursday morning. Shower activity will decrease
later Thursday into Friday. Moderating temperatures and dry
weather are anticipated this weekend and early next week.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.
In the hours before
Local storm report, May 17, 6:20 PM MST, 2 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
620 PM MST WED MAY 17 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 PM SNOW 1 N JACOB LAKE 36.73N 112.21W
05/17/2017 M2.0 INCH COCONINO AZ PUBLIC
STILL SNOWING.
&&
DGVHeavy Snow, Northeast Plateaus and Mesas From Highway 264 North
- When
- May 17, 9:00 PM MST to May 18, 9:00 AM MST
- Where
- Northeast Plateaus and Mesas From Highway 264 North forecast zone
- Reported by
- Public
- Coordinates
- 35.545, -110.527 (the zone’s center; the record gives no point)
Six inches of snow fell in Pi on at 6360 MSL in 12 hours.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Iowa, May 17, 20171 death · 1 injured · $901,000 · 1 in hail · 102 events
- Strong Wind in Illinois, May 17, 20172 deaths · 4 injured · $1,000 · 4 events
- Strong Wind in Missouri, May 17, 20171 death · 3 injured · $11,000 · 11 events
- Tornadoes and Hail in Illinois, May 17, 20171 injured · $92,000 · EF2 · 18 events
- Tornado and Flooding in Wisconsin, May 17 to 25, 2017$697,000 · EF1 · 52 events
- Lightning Strike in Florida, May 17, 20171 death · 1 event
- Tornadoes and Hail in Iowa, May 17 to 19, 2017$152,000 · EF1 · 73 events
- Tornadoes and Hail in Illinois, May 17 to 18, 2017$141,000 · EF1 · 27 events
- Hail and Damaging Winds in Wisconsin, May 17, 2017$327,000 · 1 in hail · 29 events
- Hail and Damaging Winds in Wisconsin, May 17, 2017$130,000 · 1 in hail · 35 events
- Tornado and Hail in Iowa, May 17, 2017$152,000 · EF0 · 24 events
- Hail and Damaging Winds in Illinois, May 17, 2017$147,000 · 1.5 in hail · 13 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 691216.